Hail, Clinton
- When
- March 31, 9:30 AM CST
- Where
- Clinton County, 2.31 mi SSE of Low Moor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.790, -90.260
A cold front produced scattered thunderstorms during the late morning hours before moving east. A few of the strongest storms produced hail to the size of quarters in Clinton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front produced scattered thunderstorms during the late morning hours before moving east. A few of the strongest storms produced hail to the size of quarters in Clinton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 5:46 AM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 646 AM CDT THU MAR 31 2016 ...AVIATION UPDATE... .SYNOPSIS... ISSUED AT 310 AM CDT THU MAR 31 2016 AT 3 AM CDT...WEAK WAVE LOCATED NEAR CEDAR RAPIDS MOVING NORTHEAST WITH COLD FRONT MOVING SOUTHEAST AT 15 TO 20 MPH. RADAR AND PRESSURE RISE/FALL COUPLETS SUGGEST LIGHT SHOWERS MAY INCREASE AS FRONT DRAGS SOUTHEAST THIS MORNING WITH POSSIBLE BRIEF THUNDERSTORM. PASSAGE OF FRONT WILL RESULT IN A SIGNIFICANT THERMAL GRADIENT ACROSS FORECAST AREA TODAY. DIVING SHORT WAVE IN MONTANA WILL ARRIVE LATER TONIGHT WITH MORE LIGHT RAIN ACROSS THE REGION. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 310 AM CDT THU MAR 31 2016 SHORT TERM FORECAST CONFIDENCE ASSESSMENT...FAIR OR AVERAGE WITH MAIN ISSUE IS IMPACTS OF COLD FRONTAL PASSAGE TIMING ON HIGH TEMPERATURES. THE CENTRAL SECTIONS HIGHS COULD EASILY BE OFF BY 3 TO 5 DEGREES DEPENDING ON WHEN FRONT PASSES AND LOW CLOUDS ARRIVE. SECONDARY ISSUE IS HOW WIDESPREAD LIGHT SHOWERS AND ISOLATED STORMS ARE LATE MORNING INTO EARLY AFTERNOON. TODAY...CHALLENGING FORECAST AS LIKELY A 15 TO 20 DEGREE GRADIENT OF HIGH TEMPERATURES WITH FAR NW HIGHS IN THE UPPER 40S WITH LOTS OF LOW CLOUDS AND POSSIBLY SOME DRIZZLE. AT THE OTHER END THE SOUTHEAST 1/3 OR MORE OF THE AREA AHEAD OF THE FRONT SHOULD SEE HIGHS INTO THE MID 60S. POPS MAY BE A BIT UNDERDONE ALONG AND SOUTHEAST OF A STERLING TO MUSCATINE TO BURLINGTON LINE IF SHOWERS AND STORMS BLOOM WITH TRIGGER TEMPERATURE REACHED AROUND 10-11 AM AND LOW LEVEL CONVERGENCE IS STRONGER. ISOLATED ONE QUARTER INCH RAIN AMOUNTS MAY BE POSSIBLE AHEAD OF THE FRONT. TONIGHT...CLOUDS TO THICKEN AND AREA OF LIGHT AND COLD RAIN WITH UPPER LOW PASSAGE FROM MONTANA. RAIN AMOUNTS SHOULD BE LESS THAN A TENTH OF AN INCH. POPS WITH LOCATION CONFIDENCE CLARIFIED THIS PM WOULD SUGGEST RAISING POPS FROM CHANCE TO LIKELY IN AFFECTED LOCATIONS. MINS SHOULD BE IN THE MIDDLE TO UPPER 30S. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 310 AM CDT THU MAR 31 2016 THE MAIN FORECAST CONCERNS THIS PERIOD ARE THE CHANCES OF PRECIPITATION AS WELL AS THE FROST POTENTIAL FOR THIS WEEKEND. THERE IS A HIGHLY AMPLIFIED 500 HPA PATTERN ACROSS NORTH AMERICA THROUGH THE LONG TERM PERIOD WITH A DEEP THROUGH ACROSS THE EASTERN TWO THIRDS OF NORTH AMERICA AND HIGH PRESSURE ALONG THE WEST COAST. AS THIS PATTERN SHIFTS EASTWARD...THIS WILL PLACE EASTERN IOWA...NORTHWEST ILLINOIS...AND NORTHEAST MISSOURI IN THE TRANSITION ZONE BETWEEN THE TWO SYSTEM. THIS WILL PLACE THE REGION UNDER DEEP NORTHWEST FLOW ALOFT TO START THE PERIOD BUT IT WILL TRANSITION TO MORE OF A QUASI ZONAL FLOW WITH NUMEROUS SHORTWAVE TROUGHS THAT WILL MOVE THROUGH THE FLOW AND EFFECT THE FORECAST AREA EVERY 36 TO 48 HOURS THROUGH THE LONG TERM. PRECIPITATION IS EXPECTED TO FALL AS MAINLY RAIN AT THIS TIME BUT PRECIPITATION TYPE THIS WEEKEND MAY DEPEND ON THE TIMING AND PLACEMENT OF THE SYSTEM. A WAVE WILL PASS TO OUR NORTH SATURDAY MORNING INTO THE AFTERNOON. FORECAST SOUNDINGS SUGGEST PRECIPITATION WILL FALL AS SNOW PRIOR TO SUNRISE BEFORE CHANGING OVER TO ALL RAIN. EASTERN IOWA...AND NORTHWEST ILLINOIS WILL ALSO REMAIN ON THE WESTERN EDGE OF THE COLDER WITH THE COLDEST AIR MOVING INTO THE EASTERN GREAT LAKES THIS WEEKEND INTO EARLY NEXT WEEK. 850 TEMPERATURES ON SATURDAY AND SUNDAY MORNING WILL BE AROUND -6*C WITH TEMPERATURES BELOW FREEZING AT THE SURFACE. SKIES ARE EXPECTED TO BE CLEAR TO START ON FRIDAY NIGHT BUT THE WAVE PASSING TO OUR NORTH MAY SPREAD CLOUDS ACROSS THE REGION WHICH COULD KEEP TEMPERATURES WARMER WHILE SATURDAY NIGHT SKIES WILL REMAIN CLEAR. THIS MAY SET THE STAGE FOR FROST TO DEVELOP ON BOTH MORNINGS. TEMPERATURES WILL FLUCTUATE FROM DAY TO DAY WITH TEMPERATURES BEING NEAR NORMAL ONE DAY AND 10 TO 15 DEGREES BELOW NORMAL THE NEXT AND THIS CONTINUES THROUGH THE LONG TERM PERIOD. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 639 AM CDT THU MAR 31 2016 A PASSING COLD FRONT WILL USHER IN LOWER CLOUDS WITH A MIX OF IFR/MVFR CEILINGS AT ALL THE TERMINALS THROUGH AT LEAST THIS EVENING. WINDS WILL SHIFT TO THE NORTHWEST AT 10 TO 20 KTS WITH SPOTTY LIGHT RAIN SHOWERS HANDLED AS A TEMPO GROUP UNTIL LATE MORNING. AFTER 01/03Z...CEILINGS MAY RAISE TO VFR AT BRL. THE REMAINING 3 TERMINALS SHOULD STAY MOSTLY MVFR WITH A CHANCE OF LIGHT RAIN AS A WEAK DISTURBANCE PASSES. THE RAIN CHANCES ARE HANDLED AS VCNTY WORDING AT THE 3 TERMINALS DUE TO LOW CONFIDENCE. && .HYDROLOGY... ISSUED AT 310 AM CDT THU MAR 31 2016 THE FLOOD ON THE MISSISSIPPI RIVER HAS CRESTED AT BURLINGTON AND WILL CONTINUE TO TRAVEL SOUTH TODAY. RAINFALL OVER THE NEXT 48 HOURS IS EXPECTED TO HAVE MINIMAL IMPACT ON THE RIVER STAGES. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...NICHOLS SHORT TERM...NICHOLS LONG TERM...COUSINS AVIATION...NICHOLS HYDROLOGY...COUSINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 419 AM CDT THU MAR 31 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 419 AM CDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THIS MORNING...A PASSING COLD FRONT MAY PRODUCE ISOLATED THUNDERSTORMS ALONG AND EAST OF THE MISSISSIPPI RIVER. ANY STORMS SHOULD NOT BE SEVERE. THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON SATURDAY...A CLIPPER SYSTEM WILL BRING STRONG GUSTY NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH TO PARTS OF THE AREA DURING THE MORNING AND AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. NICHOLS/COUSINS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 528 AM CDT THU MAR 31 2016 IAZ064>068-076>078-087>089-098-099-ILZ007-009-015>018-024>026-034- 035-MOZ009-010-311530- JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-CARROLL-WHITESIDE- ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...IOWA CITY...TIPTON...CLINTON... MUSCATINE...DAVENPORT...BETTENDORF...SIGOURNEY...WASHINGTON... WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA... FORT MADISON...MOUNT CARROLL...STERLING...MOLINE...ROCK ISLAND... GENESEO...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 528 AM CDT THU MAR 31 2016 ...SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH 10 AM... A DEVELOPING AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE REGION THROUGH 10 AM. THE STRONGEST STORMS MAY PRODUCE PEA SIZED HAIL AND BRIEF HEAVY DOWNPOURS. RAINFALL AMOUNTS OF UP TO A QUARTER OF AN INCH OR SLIGHTLY MORE ARE POSSIBLE. NICHOLS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 AM CDT THU MAR 31 2016
IAC031-045-061-097-105-311545-
CLINTON-DUBUQUE-JONES-JACKSON-CEDAR-
1000 AM CDT THU MAR 31 2016
...A STRONG THUNDERSTORM WILL AFFECT ...
AT 1000 AM CDT...THUNDERSTORMS WERE ALONG A LINE FROM OLIN TO
STANWOOD...MOVING NORTHEAST AT 55 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MAQUOKETA...BELLEVUE...OLIN...WYOMING...OXFORD JUNCTION...
ANDREW...LA MOTTE...ONSLOW...MONMOUTH... SPRINGBROOK...ST. DONATUS
AND GREEN ISLAND.
LAT...LON 4243 9057 4229 9043 4228 9043 4225 9042
4223 9040 4220 9034 4213 9026 4182 9123
4206 9131
TIME...MOT...LOC 1500Z 239DEG 49KT 4200 9112
08SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1013 AM CDT Thu Mar 31 2016 ILC073-131-161-195-IAC045-139-163-311600- Henry-Rock Island-Mercer-Whiteside-Clinton-Muscatine-Scott- 1013 AM CDT Thu Mar 31 2016 ...STRONG THUNDERSTORMS... At 1013 AM CDT...A LINE OF STRONG THUNDERSTORMS RAN FROM NEAR PARK VIEW IOWA TO NEAR REYNOLDS ILLINOIS...MOVING northeast AT 55 MPH. WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS IMPACTED INCLUDE... Davenport, Moline, Rock Island, Bettendorf, Clinton, East Moline, DeWitt, Milan, Colona, Camanche, Le Claire, Fulton, Prophetstown and Erie. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 74 IN IOWA between MILE MARKERs 1 and 5. INTERSTATE 80 IN IOWA between MILE MARKERs 281 and 306. INTERSTATE 80 IN ILLINOIS between MILE MARKERs 1 and 8. INTERSTATE 74 IN ILLINOIS between MILE MARKERs 2 and 3. INTERSTATE 88 between MILE MARKERs 1 and 24. INTERSTATE 280 between MILE MARKERs 1 and 18. LAT...LON 4121 9086 4164 9085 4198 9028 4166 8993 TIME...MOT...LOC 1513Z 239DEG 48KT 4153 9059 08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1017 AM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM HAIL DAVENPORT 41.56N 90.60W
03/31/2016 E0.25 INCH SCOTT IA BROADCAST MEDIA
BRADY AND 53RD STREET.
&&The Quad Cities radar (KDVN), 33 km away, was scanning. The volume nearest the first event began at 15:28 UTC.
7 hail. Local standard time, as filed.
Hail up to the size of quarters covered the ground. The hail lasted about 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624857, 624858, 624854, 624836, 624855, 624856, 624859.